Hail, Weld
- When
- June 21, 2:41 PM MST to 2:46 PM MST
- Where
- Weld County, Hereford
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.970, -104.300
A severe thunderstorm tracked eastward across far northern Weld County during the afternoon of June 21st. The storm produce up to golf ball size hail and 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm tracked eastward across far northern Weld County during the afternoon of June 21st. The storm produce up to golf ball size hail and 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 1:54 PM MST, 47 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 254 PM MDT Fri Jun 21 2024 .KEY MESSAGES... - Scattered to likely showers and thunderstorms through this evening with heavy rainfall the main threat. Burn scars would be most susceptible to flash flooding. - Hotter and drier this weekend into early next week. && .SHORT TERM /Through Saturday/... Issued at 253 AM MDT Fri Jun 21 2024 Current radar shows scattered thunderstorms developing in the Foothills moving eastward into the adjacent plains. Still some weak capping evident over the central part of the plains with lacking Cu development on satellite and MLCIN < -25 to -50 J/kg on SPC mesoanalysis. Moisture is plentiful this afternoon with surface observations showing dewpoints in the upper 50s/low 60s for the east and northeast plains. Scattered thunderstorms move eastward onto the plains. If it warms or moistens a little more, the cap could break and support more organized convection and a few severe storms. Hail up to 1.5", local heavy rainfall, and gusts to 60 mph possible in the severe storms. The higher chance for seeing a few stronger to severe storms will be closer to northern border where there is slightly higher instability, less of a cap, and more moist. A small percentage of high-res CAMs show potential for another round of showers/storms late evening. However, with lacking agreement among models, it is pretty low confidence. Colorado remains under an upper level ridge on Saturday. Subtle height rises and weak synoptic subsidence build into the region and the plume of above normal moisture shifts south. This will support a drier day than the previous few days. Instability will likely be marginal, if any (< 400 J/kg CAPE). This could support low coverage showers and storms in the afternoon starting on the higher terrain. Based on model soundings, it will be tough for any shower/storm to maintain itself for long once it moves eastward onto the adjacent plains. Profiles show mid-level moisture, but fairly dry at the surface more likely resulting in a brief gust or light shower. High temperatures will be a degree or two warmer than Friday with highs in the upper 80s to around 90 for the urban corridor/plains, 70s for the Foothills, and 50s/60s for the mountains. && .LONG TERM /Saturday night through Thursday/... Issued at 253 PM MDT Fri Jun 21 2024 This entire period will be dominated by an upper level ridge of high pressure stretching across the Central/Southern Rockies and Desert Southwest. There will likely be enough moisture trapped under the ridge for isolated to scattered late day showers and storms, but mostly over the higher terrain. Sunday will feature hotter temperatures as we have light westerly flow aloft and further warm advection. This will support high temperatures pushing into the mid 90s across the I-25 Corridor and plains. Monday will likely be one of the hottest days of the next week, with continued weak downslope flow, warm advection, and a dry airmass. 700 mb temperatures near 19-20C suggest high temperatures will soar into the 95 to 100 degree range across the plains and I-25 Corridor. Initial Heat Risk guidance would suggest a Heat Advisory may be needed for Monday. With just enough moisture and high lapse rates, would expect another round of late day convection with scattered coverage in the mountains, but isolated in the lower elevations with gusty outflow winds the main threat. There is a little uncertainty whether the hot temperatures will stick around into Tuesday and Wednesday or if a little relief occurs with a backdoor cool front. A shortwave moving across the northern U.S. typically brings enough of a push to help. But some models have trended weaker with that wave, but overall we think it should still be enough to bring a couple degrees of cooling. That said, above normal temperatures and highs in the lower 90s are still likely for the plains. Convection could also see a bit of an uptick with the trapped moisture under the ridge combined with slightly better moisture behind the backdoor cool front. Ensembles point to a weak wave or moisture surge from the south on Thursday which could keep more convection in the forecast for another day. Then, hotter and drier conditions may reestablish themselves by Friday under the domination of high pressure. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1212 PM MDT Fri Jun 21 2024 Light NNE winds at DEN and NNW winds at BJC/APA become more easterly this afternoon. Scattered thunderstorms develop in the afternoon, mainly after 20Z at the terminals. For the rest of the afternoon, periods of variable gusty winds up to 35 kts, brief heavy rain, and brief lowered ceilings from any close or passing storms. There is still potential for another round of scattered showers/storms 00-04Z, although likely would be lesser in coverage. There is also a low chance of fog/low stratus again for the early morning timeframe (similar to Friday morning) given light winds and residual moisture around. Confidence is low, so not currently being messaged for the 18Z TAF. Light and variable winds become light northerly toward the afternoon Saturday. Can't rule out an isolated shower, although will likely be high-based resulting in brief variable gusts. && .HYDROLOGY... Issued at 253 AM MDT Fri Jun 21 2024 There will be a threat of flash flooding with the convection this afternoon and evening. Precipitable water values are quite high and the storms should produce heavy rainfall. However, the thunderstorms will be moving at 20-30 mph to the northeast which will lessen the threat of flooding. The alpine burn scars should be most susceptible to the flash flooding threat as well as areas of training thunderstorms. No threat for flash flooding over the burn areas Saturday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mensch LONG TERM...Barjenbruch AVIATION...RJK HYDROLOGY...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1020 AM MDT Fri Jun 21 2024 COZ030>051-221630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1020 AM MDT Fri Jun 21 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be scattered to likely showers and thunderstorms this afternoon and evening. A few strong to severe storms are possible. However, the main threat will be heavy rainfall, especially over the alpine burn scars or in areas of training thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday It will start to heat up this weekend and by Sunday highs across northeast Colorado will be well into the 90s. Monday will likely be the hottest day of this period, with highs soaring into the 95 to 100 degree range across the plains. A few thunderstorms with gusty winds but mainly light rain will be possible each day, mostly over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but any reports of severe weather or rainfall would be appreciated.
The Cheyenne radar (KCYS), 47 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
An estimated 60 mph wind gust from a CO-OP Observer.
A few window screens were shredded. The time was estimated by radar.
Hail was slightly small than a ping pong ball. Window screens were damaged by the hail.
Report from a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175828, 1175832, 1175829, 1175830, 1175833, 1175831.